# SDR 2023FA0000035

- Difficulty date: January 11, 2023
- Submitted: January 19, 2023
- Operation: General aviation
- Aircraft: N470U
- Make and model: Cessna 172R
- Engine: Lyc IO360L2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4371
- Condition: Damaged
- Location: Right
- Stage of operation: TX
- How discovered: O
- Nature of condition: R
- Precautionary procedure: E

## Discrepancy

RH MAGNETO IMPULSE COUPLING BROKE DAMAGING THE MAG DRIVE GEAR, CAM SHAFT GEAR, AND VARIOUS OTHER GEARS LOCATED IN THE ACCESSORY CASE. ISSUE SHOWED UP DURING GROUND RUN. PILOT REPORTED THAT THE ENGINE WOULD SHUT DOWN DURING THE MAG CHECK WHEN SELECTING THE RH MAG. WHILE RUNNING PILOT ALSO NOTICED A HUMMING NOISE COMING FROM THE ENGINE. WHEN THE MECHANIC GOT TO THE AIRCRAFT IT WAS CONFIRMED THAT THE ENGINE WAS SHUTTING DOWN WHEN THE RH MAG WAS SELECTED. MECHANIC ALSO HEARD THE HUMMING NOISE ALONG WITH A SLIGHT GRINDING SOUND AT LOW RPM. MECHANIC THEN SHUT THE ENGINE DOWN AND PULLED THE COWLING AND REMOVED ALL SPARK PLUG LEADS TO CHECK FOR MAG TIMING. MECHANIC NOTICED THAT ONLY THE LH MAG IMPULSE COUPLING SNAPPING WITH NOTHING COMING FROM THE RH MAG. MECHANIC THEN PULLED THE RH MAG FINDING THE IMPULSE COUPLING BROKEN AND FOUND THE DAMAGE TO THE MAGNETO DRIVE GEAR. THE ENGINE WAS SENT TO A REPAIR FACILITY TO BE INSPECTED. THE REPAIR FACILITY FOUND MULTIPLE OTHER GEARS DAMAGED. THE ENGINE WAS THEN REBUILT WITH ALL DAMAGED PARTS GETTING REPLACED.
